Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 233, NWS Midland/Odessa, TX

July 23, 2015Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 23, 2015, 5:46 PM MDT for Lea County, New Mexico. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2015, 5:46 PM MDT (23:46 UTC)
Expired
Jul 23, 2015, 6:15 PM MDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 130 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:50 PM MDTTSTM WND DMG1 N Hobbs, NMPOWERLINES DOWN AND A MOBILE HOME BLOWN DOWN NORTH OF HOBBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS54 KMAF 232346
SVRMAF
NMC025-240015-
/O.NEW.KMAF.SV.W.0233.150723T2346Z-150724T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM MDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LEA COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 615 PM MDT

* AT 544 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOBBS...
  MOVING NORTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTER REPORTS POWER LINES DOWN ON 
BENSING AND LAWRENCE ROADS BETWEEN LOVINGTON AND HOBBBS. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HOBBS...KNOWLES...HUMBLE CITY...LEA COUNTY REGIONAL AIRPORT AND
  INDUSTRIAL AIRPARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3265 10307 3264 10328 3299 10329 3299 10307
TIME...MOT...LOC 2344Z 187DEG 7KT 3274 10317 

HAIL...0.75IN
WIND...60MPH
 
$$

83

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:31 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 23, 4:31 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT THU JUL 23 2015

.DISCUSSION...

See Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours under an upper lvl
ridge. Isolated convection will be possible, mainly invof wrn
terminals. Forecast soundings develop a widespread cu field late
morning Fri, w/bases 4-7 kft agl.

&&

.PREV DISCUSSION... /ISSUED 229 PM CDT THU JUL 23 2015/

DISCUSSION...As of 2:15 PM CDT Thursday...KMAF radar is showing a
few cells over the Davis and Guadalupe Mtns moving north.
Otherwise...hot and muggy weather rules across the CWA.

The persistent ridge over the Southern Plains will shift a little
east the next couple of days as a shortwave moves into the Pacific
Northwest. As the shortwave moves into the Northern Plains then
into the Eastern US the ridge will shift back west...but will
remain the dominant feature for the area. Intense sfc heating
along with a sfc trough and mid level thetae ridge along the mtns
will lead to isolated afternoon and evening convection over the
Davis and Guadalupe Mtns...and the adjacent Plains . With warm
mid level temps the main impacts from the convection will be gusty
winds and locally heavy rain. Elsewhere...it will mainly be dry
with near triple digit high temps through the extended forecast.

Another shortwave will move into the Pacific Northwest early next
week. This shortwave looks stronger...and as it moves into the
Eastern US it could push the center of the ridge into the four
corners area by the end of next week.

Strobin

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jul 23, 12:33 PM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT THU JUL 23 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
133 PM CDT THU JUL 23 2015 /1233 PM MDT THU JUL 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE MOUNTAINS THIS
AFTERNOON AND EVENING, WITH MORE ISOLATED STORMS POSSIBLE IN THE
ADJACENT PLAINS.  SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL,
FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL MAINLY DEVELOP IN AND EAR THE MOUNTAINS OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE WEEKEND.  A FEW
STORMS COULD BECOME STRONG ENOUGH TO PRODUCE WIND GUSTS OF 50 MPH,
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 23, 5:22 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM MDT THU JUL 23 2015

NMZ029-033-232345-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-
522 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 545
PM MDT...

AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KNOWLES...OR 11 MILES EAST OF LOVINGTON...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOBBS...KNOWLES...HUMBLE CITY...LEA COUNTY REGIONAL AIRPORT AND
INDUSTRIAL AIRPARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3265 10307 3269 10334 3309 10331 3309 10307
TIME...MOT...LOC 2321Z 191DEG 13KT 3291 10316

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:22 PM MDTSpecial Weather StatementMAFLea23 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.